London, - A new study from the University of Liverpool and University of Manchester revealed that pregnant women taking certain epilepsy medication have increased risk of giving birth to babies with defect or malformation.

The study showed that children exposed to certain types antiepileptic drugs (AED) in the womb are at a higher risk of being born with birth defects.

For the study, the researchers conducted a systematic review of 50 published studies. By analyzing these studies, the researchers were able to understand whether pregnant women exposed to AED during their pregnancy were at higher risk of having a child with malformation.

The researchers found that infants exposed to the AED sodium valproate were 10% more likely to develop significant birth defect, with the risk rising as the drug dose increases.

The types of birth defects that were linked to AED include skeletal and limb defects, cardiac defects, craniofacial defects and neural tube defects.

Source: Qatar News Agency